Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2009, 3:17 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 3:17 PM CDT (20:17 UTC)
- Expired
- Jun 18, 2009, 4:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:40 PM CDT | TSTM WND GST 60 | 3 Se Hosmer, SD | DIME SIZED HAIL AND 50-60 MPH WINDS |
| Jun 18, 3:40 PM CDT | NON-TSTM WND GST 60 | 3 Se Hosmer, SD | DIME SIZED HAIL AND 50-60 MPH WINDS |
| Jun 18, 3:55 PM CDT | HAIL 1 | 3 Se Hosmer, SD | |
| Jun 18, 3:55 PM CDT | HAIL 1.25 | 9 Nw Ipswich, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 182017
SVRABR
SDC045-089-182115-
/O.NEW.KABR.SV.W.0039.090618T2017Z-090618T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
CENTRAL MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 415 PM CDT
* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE OR
LARGER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF LONG
LAKE TO 7 MILES NORTHEAST OF HILLSVIEW TO HOSMER...MOVING EAST AT
15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HOSMER AROUND 330 PM CDT...
LONG LAKE AROUND 340 PM CDT...
ROSCOE AROUND 350 PM CDT...
SPRING CREEK COLONY AROUND 415 PM CDT...
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 230 AND 258.
DAMAGING WINDS UP TO 60 MPH WERE REPORTED NEAR EUREKA AROUND 315 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. BE
ALERT TO CHANGING CONDITIONS.
&&
LAT...LON 4594 9892 4594 9886 4544 9912 4545 9971
4571 9955 4595 9944 4595 9892
TIME...MOT...LOC 2016Z 264DEG 13KT 4593 9928 4572 9941
4557 9954
$$
HINTZ1 follow-up statement
000
WWUS53 KABR 182043
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT THU JUN 18 2009
SDC045-089-182115-
/O.CON.KABR.SV.W.0039.000000T0000Z-090618T2115Z/
MCPHERSON SD-EDMUNDS SD-
343 PM CDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL EDMUNDS AND CENTRAL MCPHERSON COUNTIES...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE OR LARGER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
LONG LAKE TO 9 MILES SOUTH OF LONG LAKE TO HOSMER...MOVING EAST AT 15
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LONG LAKE AND ROSCOE AROUND 345 PM CDT...
NICKEL SIZED HAIL WAS REPORTED AT NEAR HOSMER AROUND 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. BE
ALERT TO CHANGING CONDITIONS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH
DAKOTA.
&&
LAT...LON 4545 9954 4571 9941 4595 9928 4595 9892
4594 9892 4594 9886 4544 9912
TIME...MOT...LOC 2043Z 264DEG 13KT 4594 9914 4573 9927
4558 9936
$$
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:17 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 18, 3:17 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 317 PM CDT THU JUN 18 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT AN ACTIVE EVENING IN STORE FOR THE REGION. PER WATER VAPOR IMAGERY A WAVE ALOFT IS MOVING ACROSS THE REGION LATE THIS AFTERNOON PROVIDING SOME LIFT AND MID LEVEL COOLING. MEANWHILE A WEAK BUT EFFECTIVE WARM FRONT IS SPLAYED OUT EAST TO WEST ALONG THE SOUTH DAKOTA/NORTH DAKOTA BORDER. STORMS THAT TRAVEL NEAR THIS BOUNDARY HAVE THE BEST POTENTIAL FOR TORNADO GENESIS. PER MODEL DATA AND RECENT 18Z RAOB...LOW LEVEL SHEAR IS FAIRLY WEAK...BUT OVERALL DEEP LAYER SHEAR IS FAIRLY STRONG. THAT IN COMBINATION WITH PLENTY OF ML/SFC BASED CAPE SUGGESTS SEVERE IS LIKELY THIS AFTERNOON AND EVENING WITH ISOLATED SCT CELLS BECOMING A LINE AND TRACKING EAST DURING THE EVENING. EVERYTHING SHOULD PUSH OFF INTO MINNESOTA BEFORE MIDNIGHT. BEHIND THE SYSTEM THE WEATHER LOOKS FAIRLY QUIET FOR A COUPLE DAYS WITH MAYBE SOME SHOWERS OVER THE EASTERN CWA ON FRIDAY...AND THEN AGAIN LATE SATURDAY NIGHT AND SUNDAY AS MORE ENERGY RIDES UP AND OVER THE MID LEVEL RIDGE. TEMPERATURES WILL BE SEASONAL TO SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THE TIME PERIOD. .LONG TERM...SUNDAY AM THROUGH THURSDAY GOOD OVERALL AGREEMENT EXISTS WITH UPPER FEATURES THROUGH THE EXTENDED. UPPER PATTERN IS DOMINATED BY PERSISTENT WEST COAST TROUGH AND SOUTHWESTERLY FLOW ALOFT. PARADE OF EMBEDDED SHORTWAVES PROMISES A DAILY ENVIRONMENT SET FOR THUNDERSTORMS. LONG RANGE ENSEMBLES INDICATE BOTH H85/925 AND PWAT ANOMALIES OF +1 STANDARD DEVIATION...SO TEMPERATURES AND HUMIDITY WILL RUN WARMER/MORE HUMID THAN THE CLIMATOLOGICAL AVERAGE FOR LATE JUNE. && .AVIATION... MAJORITY VFR CONDITIONS EXPECTED THROUGH THE PERIOD OUTSIDE OF THE THUNDERSTORM ACTIVITY ANTICIPATED DURING THE AFTERNOON/EVENING HOURS. KMBG/KPIR TERMINALS HAVE THE LOWER PROBABILITY OF STORMS EARLY THIS AFTERNOON...WITH HIGHER PROBABILITY TO THE EAST THIS EVENING. ACTIVITY WILL CLEAR AND VFR CONDITIONS WILL RETURN TO THE AREA OVERNIGHT. FOG MAY SET IN IF HEAVY PRECIPITATION IS REALIZED AT ANY OF THE TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 1:58 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 158 PM CDT THU JUN 18 2009 MNZ039-046-SDZ003>011-015>023-034>037-191900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND- 158 PM CDT THU JUN 18 2009 /1258 PM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORM ARE POSSIBLE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS IS HIGH WINDS AND HAIL...HOWEVER ISOLATED TORNADOES MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH NONE EXPECTED TO BECOME SEVERE. AN ACTIVE WEATHER PATTERN RETURNS TO THE AREA ON SATURDAY NIGHT...WITH THUNDERSTORM CHANCES PERSISTING THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SDZ033-045-048-051-191900- STANLEY-JONES-LYMAN-BUFFALO- 158 PM CDT THU JUN 18 2009 /1258 PM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED STORMS ARE POSSIBLE THIS AFTERNOON HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH NONE EXPECTED TO BECOME SEVERE. AN ACTIVE WEATHER PATTERN RETURNS TO THE AREA ON SATURDAY NIGHT...WITH THUNDERSTORM CHANCES PERSISTING THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CONNELLY
In the hours before
Local storm report, Jun 18, 10:42 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TORNADO 12 SE SELBY 45.38N 99.86W
06/16/2009 WALWORTH SD PUBLIC
BRIEF TOUCHDOWN
&&
NWSLocal storm report, Jun 18, 1:41 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
141 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 1 N MCLAUGHLIN 45.83N 100.81W
06/18/2009 E1.00 INCH CORSON SD EMERGENCY MNGR
HAIL THE SIZE OF QUARTERS COVERING THE GROUND.
&&
KGILLELocal storm report, Jun 18, 3:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND GST 1 NE EUREKA 45.78N 99.61W
06/18/2009 E60 MPH MCPHERSON SD LAW ENFORCEMENT
NORTHWEST WIND, HEAVY RAIN, PEA SIZED HAIL.
&&
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:37 PM CDT | Special Weather Statement | ABR | Jones | 53 min |
| Jun 17, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 21 min |
| Jun 17, 11:41 PM CDT | Special Weather Statement | ABR | Sully | 34 min |
| Jun 18, 2:39 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 51 min |
| Jun 18, 2:47 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 43 min |
| Jun 18, 2:55 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 50 min |
| Jun 18, 3:33 PM CDT | Special Weather Statement | ABR | Dewey | 27 min |
| Jun 18, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 56 min |
| Jun 18, 4:13 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 16 min |
| Jun 18, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 62 min |
| Jun 18, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 60 min |
| Jun 18, 6:34 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.